Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

August 1, 2021

NWS Flagstaff, AZ issued this special weather statement at Aug 1, 2021, 1:14 PM MST. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 1:14 PM MST (20:14 UTC)
Expired
Aug 1, 2021, 1:45 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ

The radar

The Flagstaff radar (KFSX), 248 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WWUS85 KFGZ 012014
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
214 PM MDT Sun Aug 1 2021
 
AZZ010-039-012045-
Black Mesa Area-Chinle Valley-
214 PM MDT Sun Aug 1 2021

...A LINE OF STORMS FROM TSEGI TO CHILCHINBITO WILL CONTINUE TO MOVE 
NORTHEAST TOWARDS KAYENTA UNTIL 245 PM NAVAJO NATION TIME...

At 213 PM Navajo Nation time, Doppler radar was tracking a line of 
strong thunderstorms from Tsegi to near Chilchinbito. Movement was 
northeast at 10 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Tsegi, Chilchinbito, and Kayenta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3685 11041 3657 10985 3640 11005 3664 11050
TIME...MOT...LOC 2013Z 208DEG 9KT 3666 11039 3648 11007 

$$

TM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 9:22 AM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 1, 9:22 AM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
922 AM MST Sun Aug 1 2021

.SYNOPSIS...Scattered thunderstorm activity is expected again
today with lessening chances Monday. A drying and warming trend is
anticipated for Tuesday through Thursday as high pressure
strengthens over the area.

&&

.UPDATE...Very few changes were made to the short term forecast
this morning. Another round of scattered thunderstorms is forecast
this afternoon with storms moving slowly to the north throughout
the day. A few areas of flash flooding are possible where stronger
and/or training storms develop. Storm coverage should decrease by
late this evening.

&&

.PREV DISCUSSION /225 AM MST/...Quiet weather across the area this
morning aside from a few lingering showers in northeast Arizona.
Precipitable water values remain similar to what we saw on
Saturday. Therefore, expect another round of scattered showers and
thunderstorms, developing between 10 am - noon initially along the
higher terrain. Storms will continue through the afternoon and
early evening hours. The primary hazard will remain heavy rainfall
capable of producing localized flash flooding. Convection could
persist into the mid to late evening hours across northeast
Arizona before diminishing overnight.

High pressure begins to strengthen over the Desert Southwest on
Monday which will act to suppress storm activity. This will
continue Tuesday through Thursday as high pressure remains
overhead. At best, isolated coverage is expected on these days and
mainly in the White Mountains region. This looks to be the first
significant break in the monsoon that we have seen in the past few
weeks. With the strengthening high pressure and less cloud cover,
we will see daytime temperatures warm to around 5 degrees above
normal by mid-week. Make sure to prepare for the warmer
temperatures if you have outdoor plans.

Ensemble guidance indicates moisture will likely increase again
Friday into the weekend. At this time, it does not look like a
significant moisture surge but enough to bring back isolated to
scattered showers and storms each afternoon.

&&

.AVIATION...For the 18Z package...Mainly VFR conditions will
prevail. Scattered storms will develop again this afternoon and
evening, mainly along and north of a KPRC-KPAN-KJTC line. Periods
of MVFR/IFR conditions and gusty, erratic winds will occur in and
around thunderstorms. Storm activity will gradually diminish in
the mid to late evening hours. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Another round of scattered storms is expected
today with more coverage likely for areas along the Mogollon Rim
and eastward. Lesser storm coverage is expected Monday. Light
winds are forecast outside of thunderstorm activity.

Tuesday through Thursday...Expect a drying and warming trend with
minimal thunderstorm coverage each afternoon. Seasonal winds
anticipated during this time.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCT/TPS
AVIATION...MCT
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 1, 11:27 AM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1127 AM MST SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      LABYRINTH SLOT CANYON   36.99N 111.29W
07/31/2021                   COCONINO           AZ   COUNTY OFFICIAL

            *** 1 FATAL ***

&&

TM
Special weather statement, Aug 1, 12:03 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1203 PM MST Sun Aug 1 2021

AZZ014-017-011930-
Little Colorado River Valley in Apache County-White Mountains-
1203 PM MST Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL REMAIN NEAR VERNON UNTIL 1230 PM MST...

At 1201 PM MST, Doppler radar was tracking a strong thunderstorm over
Vernon, or 18 miles east of Show Low, moving north at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Vernon and Brown Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3419 10959 3417 10981 3430 10985 3435 10985
      3438 10959
TIME...MOT...LOC 1901Z 172DEG 9KT 3426 10972

TM
Special weather statement, Aug 1, 12:15 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
115 PM MDT Sun Aug 1 2021

AZZ009-010-039-011945-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-Chinle
Valley-
115 PM MDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL CONTINUE TO MOVE NORTH OF NAVAJO
NATIONAL MONUMENT UNTIL 145 PM NAVAJO NATION TIME...

At 112 PM Navajo Nation time, Doppler radar was tracking a strong
thunderstorm near Navajo National Monument, or 40 miles southwest of
Mexican Hat. This storm was moving north at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Navajo National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Get out of slot canyons immediately!

&&

LAT...LON 3672 11045 3678 11067 3698 11066 3690 11033
TIME...MOT...LOC 1912Z 196DEG 2KT 3683 11054

TM
Special weather statement, Aug 1, 12:53 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1253 PM MST Sun Aug 1 2021

AZZ012-015-012015-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1253 PM MST Sun Aug 1 2021

...A STRONG THUNDERSTORM NEAR SUNSET CRATER VOLCANO NATIONAL
MONUMENT WILL CONTINUE TO MOVE NORTHEAST UNTIL 115 PM ARIZONA TIME...

At 1251 PM MST, Doppler radar was tracking a strong thunderstorm over
Sunset Crater Volcano National Monument, or 15 miles northeast of
Flagstaff, moving northeast at 5 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Sunset Crater Volcano National Monument, Wupatki National Monument,
Bonito Campground At Sunset Crater, Wupatki Visitors Center and
Sunset Crater Visitors Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3531 11149 3541 11158 3554 11136 3535 11126
TIME...MOT...LOC 1951Z 241DEG 6KT 3538 11147

TM
Special weather statement, Aug 1, 1:08 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
108 PM MST Sun Aug 1 2021

AZZ008-037-012030-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
108 PM MST Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL CONTINUE TO MOVE TOWARDS BUMBLE BEE
UNTIL 130 PM MST...

At 105 PM MST, Doppler radar was tracking a strong thunderstorm near
Bumble Bee, or 19 miles north of New River. This storm was moving
east at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Bumble Bee.
I-17 between Black Canyon City and Sunset Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3413 11227 3429 11223 3427 11207 3409 11210
TIME...MOT...LOC 2005Z 288DEG 4KT 3420 11221

TM
Special weather statement, Aug 1, 1:14 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
214 PM MDT Sun Aug 1 2021

AZZ010-039-012045-
Black Mesa Area-Chinle Valley-
214 PM MDT Sun Aug 1 2021

...A LINE OF STORMS FROM TSEGI TO CHILCHINBITO WILL CONTINUE TO MOVE
NORTHEAST TOWARDS KAYENTA UNTIL 245 PM NAVAJO NATION TIME...

At 213 PM Navajo Nation time, Doppler radar was tracking a line of
strong thunderstorms from Tsegi to near Chilchinbito. Movement was
northeast at 10 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Tsegi, Chilchinbito, and Kayenta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3685 11041 3657 10985 3640 11005 3664 11050
TIME...MOT...LOC 2013Z 208DEG 9KT 3666 11039 3648 11007

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:22 PM MSTAreal Flood AdvisoryFGZYavapai113 min
Jul 31, 6:08 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 1, 12:03 PM MSTSpecial Weather StatementFGZ27 min
Aug 1, 12:15 PM MSTSpecial Weather StatementFGZ30 min
Aug 1, 12:53 PM MSTSpecial Weather StatementFGZCoconino22 min
Aug 1, 1:08 PM MSTSpecial Weather StatementFGZ22 min
Aug 1, 1:30 PM MSTSpecial Weather StatementFGZNavajo30 min
Aug 1, 1:38 PM MSTSpecial Weather StatementFGZCoconino22 min
Aug 1, 1:53 PM MSTSpecial Weather StatementFGZ37 min
Aug 1, 2:03 PM MSTSpecial Weather StatementFGZNavajo27 min
Aug 1, 2:26 PM MSTSpecial Weather StatementFGZNavajo34 min
Aug 1, 2:55 PM MSTSpecial Weather StatementFGZ35 min
Aug 1, 3:12 PM MSTSpecial Weather StatementFGZ33 min
Aug 1, 3:15 PM MSTSpecial Weather StatementFGZ30 min
Aug 1, 3:21 PM MSTSpecial Weather StatementFGZ24 min
Aug 1, 3:58 PM MSTFlash Flood WarningFGZGila, Navajo3 hr
Aug 1, 4:18 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 1, 4:24 PM MSTSpecial Weather StatementFGZ51 min
Aug 1, 4:38 PM MSTSevere Thunderstorm WarningFGZApache, Navajo37 min
Aug 1, 4:51 PM MSTFlash Flood WarningFGZGila, Navajo3 hr
Aug 1, 4:52 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Coconino, Navajo3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.